Idaho, 2004

Damaging Wind in Idaho, September 1, 2004

September 1, 2004 · NWS PIH · 1 event in 1 county or zone

At the Mormon Bend Campground strong winds downed 13 large trees, cut through 5th wheel trailer and ripped tents. Estimated damage at 8,000 dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

At the Mormon Bend Campground strong winds downed 13 large trees, cut through 5th wheel trailer and ripped tents. Estimated damage at 8,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 1, 1:10 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 1, 1:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
210 PM MDT WED SEP 1 2004

.DISCUSSION...
NEXT UPPER AIR TROUGH READY TO ENTER EASTERN IDAHO TONIGHT AND
LINGER INTO SATURDAY MORNING BRINGING MUCH COOLER AIR.  FIRST SURGE
OF ENERGY MOVES THROUGH THE TROUGH ON THURSDAY WITH A SECOND SURGE
COMING THROUGH ON FRIDAY.  INITIALLY THE INCOMING TROUGH IS FAIRLY
SHALLOW BUT ELONGATES/STRETCHES OVER THE FORECAST AREA ON FRIDAY AS
THE SECOND SURGE OF ENERGY DIVES INTO THE SOUTHERN PORTION OF THE
TROUGH.  VERY TOUGH CALL ON WHAT HAPPENS NEXT AND IT WILL MAKE A BIG
DIFFERENCE IN THE FORECAST ON SATURDAY.  THE DGEX AND THE MM5 ETA
FAVOR PINCHING OFF A CLOSED LOW OVER NORTHERN UTAH ON SATURDAY WHILE
THE GFS AND MM5 GFS MODEL RUN KEEP THE TROUGH CONSOLIDATED AND
PROGRESSIVE.  IT APPEARS THAT THE STRETCHING THAT OCCURS ON ALL THE
MODELS TODAY ARE INDICATING THAT SOMETHING WILL DEVELOP BUT THE
QUESTION IS WHERE IT WILL OCCUR.

THE LATEST SFC OBS SHOW THE COLD FRONT IS NOW APPROACHING WESTERN
IDAHO.  FRONT LOOKS TO MOVE THROUGH EASTERN IDAHO BETWEEN 06Z-12Z
WITH BEST CHANCES OF PRECIP OCCURRING JUST ALONG AND BEHIND THE
FRONT.  THE WACHTER WIND SCHEME SHOWS A LOW CONFIDENT WIND ADVISORY
FOR ZONES 20/21 ON THURSDAY.  MAX WINDS AT 700MB WILL BE AROUND 30KT
BETWEEN 06Z-18Z THU.  EXPECT SUSTAINED WINDS IN THE MID 20 RANGE
WITH GUSTS IN THE 30S BUT FALLING SHORT OF MEETING WIND ADVISORY
CRITERIA...THUS HAVE OPTED NOT TO ISSUE ONE AT THIS TIME. 700 TEMPS
NOSEDIVE FROM +13C TODAY TO +2C THURSDAY AND THEN -1C FOR FRIDAY. SO
BY FRIDAY...HIGH TEMPS WILL HAVE CHILLED BY AROUND 25F FROM TODAYS
MAXIMUM TEMPS.  WILL KEEP CHC TO SLIGHT CHC OF SHOWERS GOING IN THE
FORECAST AS CYCLONIC CURVATURE/COLD TEMPS ALOFT/AND WEAK
DISTURBANCES COMBINE TO KEEP AN UNSTABLE ATMOSPHERE INTO EARLY
SATURDAY.  THEN AS MENTIONED ABOVE...A LOT OF QUESTIONS ON WHAT
HAPPENS FOR SATURDAYS FORECAST.  CONSOLIDATED WESTERLY FLOW SETS UP
ON SUNDAY INTO WEDNESDAY FOR GENERALLY A DRY/BREEZY FORECAST.  RIDGE
BEGINS TO AMPLIFY FROM SOUTH TO NORTH ON THURSDAY.  SINCE TIMING OF
INDIVIDUAL WAVES IS DIFFICULT IN THE ZONAL FLOW...WILL JUST DO MINOR
TOUCHUPS IN THE EXTENDED UNTIL THINGS BECOME MORE CLEARER.

SIMOSKO

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 1, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED SEP 1 2004

IDZ017>023-031-032-021200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The Boise radar (KCBX), 140 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
September 1, 5:00 PM MST to 5:20 PM MST
Where
Custer County, 8 mi N of Stanley
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
44.333, -114.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423690.